Illinois, 2016

Flooding and Damaging Winds in Illinois, July 7, 2016

July 7, 2016 · NWS PAH · 4 events in 3 counties and zones

A developing line of thunderstorms moved east-southeast across southern Illinois during the late morning and early afternoon hours. The storms moved through a moist and unstable environment ahead of a 500 mb shortwave trough over the mid and upper Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A developing line of thunderstorms moved east-southeast across southern Illinois during the late morning and early afternoon hours. The storms moved through a moist and unstable environment ahead of a 500 mb shortwave trough over the mid and upper Mississippi Valley. A west to southwest flow of very moist air at 850 mb averaged from 20 to 30 knots. A few isolated storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 7, 5:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 AM CDT THU JUL 7 2016

.UPDATE...
Updated aviation section for 12z tafs

&&

.SHORT TERM...(Today through Saturday night)
Issued at 256 AM CDT Thu Jul 7 2016

Incredible rainfall rates producing widespread flooding and flash
flooding rains across especially western Ky counties around/just
east of PAH. Dual Pol and MRMS both show max axis pcpn rates in
2-3" per hour range...with ground truth obs verifying. For
example, off duty NWS meteorologist at Calvert City reported 4.6"
in 2 hr time span since midnight...which is target/right on with
Dual Pol/MRMS rate depictions. Same location yielded 5.5" for the
3 hr total, also on track with depicted radar accumulations.

The wave that helped touch this pcpn off is now/will be continuing
to move eastward across central Ky and beyond as we head into the
early morning hours. Residual lobe of energy overtop the lingering
boundary will keep it raining, at times heavily, across our
southern Ky counties for a few hours more, before tapering off
between sunrise and mid morning. From mid morning to early pm,
there may be a relative lull in pcpn, as the wave moves across the
Cumberland plateau, and the lobe/boundary extending back into our
southern Pennyrile finally pieces off into middle Tn, effectively
waning most convective elements, at least temporarily.

However, during the pm hours, we shift our eyes northwestward, as
the active MCS now over IA/NE...begins to threaten. The gfs all
but dissipates it on its dive southeastward, while the NAM
suggests it maintains itself and pushes on into/thru the PAH FA.
We'll go middle of the road with it, maintaining high chance pops
over the northwest counties...then gradually tapering into mid
chance (or lower) pops across the remainder of the FA. This best
fits the collab pic, with minor massages. Given the chance nature
of this incoming pcpn, esp with regard to its southeastward
advance, we'll hold off on short fuse FFA for Today, and let it
die its natural death upon expiration (we'll continue ongoing
FFW/FLW where needed). Then, we should see by pm hours where
pcpn, if any, is setting up, and trending on movement, before it
threatens areas over our central to southeastern parts that
received the heaviest rains. We'll also see how their recovery
goes, with regard to any additional FFA headline necessity.

Given the extent of the convection, both within and without the
FA, the presence of pcpn and associated blow off cloudiness is
muting today's highs a little from previous projections. With
even just a few hours of thinned clouds, we'll heat up nicely,
but should fall shy of Heat Advisory headline thresholds, though
triple digits are possible.

For Friday into Friday night...the models still project another
cold front to enter the forecast picture...driven southward from
the strong area of Low pressure making passage over the Great
Lakes. Just out of the fetch of the strongest westerlies, the
boundary may stall and become quasi stationary again over our area
Friday pm-Friday evening...which could result in a focusing
mechanism for either strong to svr storms, or another heavy rain
setup. We'll continue to outlook that potential on the HWO.
Similarly, we'll have to monitor convective progression and blow
off elements with regard to Heat Advisory headline necessity for
Friday pm.

Pops wane, but at least the chance continues, into the weekend, as
the primary upper Low now moves east of the Lakes, but the upper
ridging occurs over the High Plains, with the PAH FA between the
two primary features. The added fuel from diurnal heating will
make for the best chance time period to start the weekend.

.LONG TERM...(Sunday through Wednesday)
Issued at 256 AM CDT Thu Jul 7 2016

A messy extended foreast continues with the superblend of models
maintaining a daily chance category pop for all or portions of the
forecast area through the entire extended.

Synoptically speaking, Mississippi river valley ridging will yield
to incoming height falls and broad Low pressure troffing over
time. The net result in the meso will be the daily chance cat pops
ebbing from highest west to lowest east early, then translating
southwest to northeast across the area, as the primary upper Low
pressure storm system rides the Canadian border/lifts overtop the
Great lakes and the ridging yields to its energy passage in the by
then westerlies filtering across the middle to upper Mississippi
and Wabash river valleys by the end of the period.

&&

.AVIATION...
Issued at 625 AM CDT Thu Jul 7 2016

The large complex of storms finally weakened and moved southeast of
the taf sites, however another complex over northwest Missouri at
12z is heading southeast. The complex will likely hold together in
some form or fashion as diurnal heating and southwest low-level flow
destabilize the atmosphere. The most likely window for storms to
arrive at the taf sites is early to mid afternoon. Gusty winds and
ifr vsbys should accompany the activity, but not to the same
degree as Wed.

The only other concern is the lingering ifr cigs early this morning,
mainly in the EVV/OWB area. This low cloudiness should burn off by
late morning, giving way to a broken cu deck around 3k feet.
Redevelopment of low clouds/fog is a potential issue tonight given
extremely moist soil. However, enough southwest low-level flow is
expected at this time to break up low level clouds/fog.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&

Aviation...MY
Hazardous weather outlook, Jul 7, 3:12 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CDT THU JUL 7 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
412 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FLOODING REMAINS POSSIBLE EARLY TODAY DUE TO HEAVY OVERNIGHT
RAINFALL. REFER TO FLOOD AND FLASH FLOOD WARNINGS AND STATEMENTS
FOR DETAILS. PATCHY DENSE FOG COULD ALSO OCCUR IN SPOTS EARLY THIS
MORNING.

THUNDERSTORMS MAY BECOME STRONG LATER THIS AFTERNOON INTO THE
OVERNIGHT HOURS. A MARGINAL TO SLIGHT RISK OF SEVERE WEATHER
EXISTS WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER ASSOCIATED
HAZARD OF CONCERN. HEAVY RAIN AND LIGHTNING WILL ACCOMPANY MOST
STORMS AS HAZARDS.

THE HEAT INDEX MAY TOP TRIPLE DIGITS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUING DAILY STORM CHANCES EXIST. THE BEST CHANCE FOR STRONG
TO SEVERE STORMS WILL BE FRIDAY AFTERNOON AND EVENING, WITH A
MARGINAL TO SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA. DAMAGING
WINDS WILL BE THE PRIMARY ASSOCIATED SEVERE WEATHER HAZARD, WITH
HEAVY RAIN AND LIGHTNING ACCOMPANYING STORM HAZARDS.

THE HEAT INDEX WILL TOP 100 FRIDAY AFTERNOON AND MAY APPROACH OR
EXCEED HEAT ADVISORY THRESHOLDS OF 105 AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY TUNED TO THE LATEST FORECASTS AND UPDATES FOR
POTENTIAL ACTIVATION REQUESTS.

In the hours before

Local storm report, Jul 7, 2:54 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     FLASH FLOOD      POSSUM TROT             37.01N 88.43W
07/07/2016                   MARSHALL           KY   911 CALL CENTER

            SIX PEOPLE TRAPPED IN APARTMENT DUE TO FLOODING...ALONG
            DRIVERS ROAD

&&

BP2
Special weather statement, Jul 7, 2:58 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
358 AM CDT THU JUL 7 2016

KYZ009-070945-
CALLOWAY KY-
358 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY COUNTY UNTIL 445 AM
CDT...

AT 356 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR MURRAY...MOVING SOUTH AT 30 MPH. A TRAINED SPOTTER
REPORTED GUTTERS BLOWN OFF A HOME...ALONG WITH SMALL TREE LIMBS DOWN
AT ALMO.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR KENTUCKY LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3650 8849 3675 8849 3675 8811 3670 8808
      3661 8804 3654 8803 3650 8805
TIME...MOT...LOC 0856Z 341DEG 25KT 3666 8825
Local storm report, Jul 7, 3:09 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     TSTM WND DMG     1 S ALMO                36.68N 88.28W
07/07/2016                   CALLOWAY           KY   TRAINED SPOTTER

            LAWN FURNITURE DAMAGED...SMALL TREE LIMBS BLOWN
            DOWN...GUTTERS BLOWN OFF OF HOME

&&

BP2
Local storm report, Jul 7, 3:22 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     HEAVY RAIN       DRAFFENVILLE            36.94N 88.34W
07/07/2016  M6.87 INCH       MARSHALL           KY   MESONET

            RAINFALL SINCE MIDNIGHT ON KENTUCKY MESONET STATION

&&

BP2
Local storm report, Jul 7, 3:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     FLASH FLOOD      BENTON                  36.85N 88.36W
07/07/2016                   MARSHALL           KY   EMERGENCY MNGR

            MULTIPLE AGENCIES IN PROCESS OF EVACUATIONS THROUGHOUT
            MARSHALL COUNTY

&&

BP2
Local storm report, Jul 7, 3:45 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     FLASH FLOOD      2 N BENTON              36.88N 88.36W
07/07/2016                   MARSHALL           KY   FIRE DEPT/RESCUE

            ONE FOOT OF WATER OVER PURCHASE PARKWAY /FUTURE I-69/ AT
            MILE MARKER 46

&&

MY

The radar

The Paducah radar (KPAH), 41 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 thunderstorm wind. Local standard time, as filed.

Flood, Johnson

When
July 7, 6:00 AM CST to 9:00 PM CST
Where
Johnson County, Vienna to 2.19 mi NE of Vienna
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.420, -88.900

Just northwest of Vienna, an elderly lady drowned after her vehicle was driven into a flooded creek. The 75-year-old woman died after her family drove off a section of the road that was covered in floodwater from Dutchman Creek. The vehicle was carried downstream. The other three individuals in the vehicle were rescued. One person sustained minor injuries and was taken to a local hospital.

Thunderstorm Wind, Alexander

When
July 7, 11:10 AM CST
Where
Alexander County, Miller City to 1.3 mi NNE of Roth
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.120, -89.370

Trees were blown down across a few roads in Miller City. A few tree tops were blown out in the Horseshoe Lake area.

Thunderstorm Wind, Saline

When
July 7, 11:26 AM CST
Where
Saline County, Galatia
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.830, -88.620

Trees were down on homes, with damage reported. There were local power outages.

Flood, Saline

When
July 7, 11:30 AM CST to 12:30 PM CST
Where
Saline County, 3 mi SE of Carriers Mills to 3 mi ESE of Carriers Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.649, -88.611

A teenage kayaker was rescued after capsizing in a swollen creek. Some tree limbs provided an anchor for the victim until rescue crews arrived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Johnson2016-07-0775FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647177, 640451, 640443, 646592.